Carboplatin only? Not with Taxol?

Ovarian cancer

A group for anyone affected by ovarian cancer to get together, ask questions, share experiences and support each other.

Carboplatin only? Not with Taxol?

No. of entries: 7 | Posted on 12 Dec 2009 10:36
  • Hi everyone,

    Mum had a consultation with the oncologist yesterday because she's been getting pins and needles. He wants to take her off the taxol at her next chem session because he thinks she's going to get nerve damage.

    I'm surprised about this because I thought that that side effect was only temporary?

    I'm also a little worried that she might not have such effective treatment without the taxol. Does anyone know what the difference is between having carboplatin with taxol and having carboplatin by itself?

    I'm also wondering what might happen in the future if she develops an allergy to caboplatin? (which I've read becomes a possibility the more of it you have).

    Thanks all

    ~Sally x

  • Hi Sally

    I was diagnosed with Stage 3c ovca in April 2008, and had carboplatin and taxol as my first treatment.  I did develop peripheral neuropathy, despite my dose of taxol being reduced.  Luckily I only have problems with my feet and my hands are perfectly OK.  I noticed some slight improvement but I still need to use a stick when I go out.  I think the phrasing should be that peripheral neuropathy MAY be only temporary!
    As far carboplatin only.  I relapsed after 6 months in remission, and am now just having carboplatin without the taxol and oh, the joy of keeping my hair!  Carboplatin is the drug of choice for treating ovca and although a lot of oncologists prefer to give taxol as well during the first course of treatment, some people believe that carbo is just as effective on its own.  I wouldn't worry unduly if your mother is taken off the taxol.  By the way - my scan after 3 cycles showed that most of my tumours are shrinking, so obviously the carbo is working well.
    Re the allergy to carboplatin.  I was warned that this was a possiblity during the second course of treatment and that usually it would happen around the 2nd or 3rd infusion (i.e., 8th or 9th in total).  I managed to hang on until my 4th cycle.  I got through nearly the whole infusion before my hands and face started to go red and swell but the nurses were incredible and had me lying flat with oxygen before I really had time to realise that anything was wrong!  Yesterday I went for my 5th cycle and was given a bed on arrival 'just in case'.  This time I only managed 15 minutes before the allergic reaction kicked in.  I was given piriton, and hydrocortisone and then they carried on with the infusion, but very very slowly and I had to promise that I wouldn't try to be foolhardy and hang on if I started to feel unwell.  Anyway - they took 3 hours to give me the carbo and I slept through most of it!  Today I am bouncing off the walls with my steroids and am just thankful I managed to get my full dose of chemo.  I have my final cycle in January and know that I will probably go into shock again, but at least I know what to expect and by administering it very slowly I may be OK.  I understand however that I will not be given carboplatin again  when my cancer next reoccurs.  The reassuring thing is that this happens to a lot of people and the nurses know how to deal with it.. I wouldn't worry too much about this happening to your mother - it's a recognised problem during the second course of treatment but is almost unheard of during the first.

    Hope this helps - don't hesitate to contact me if I can be of any help.
    Best wishes
    Kate xx

  • Hi Sally and Kate: I too got peripheral neuropathy from Taxol, but had two sets of 6 cycles of carboplatin/taxol, 7 years apart, without permanent damage. I think reflexology helped it in my toes, but that may just be wishful thinking. Like so much in cancer, it all depends: how extreme your reaction is, how fast the side effect kicks in on treatment etc. etc. etc. Had Carboplatin and Caelyx this year, easier physically than carboplatin/taxol I found, but incredibly tiring during the last 3 months. Not just too tired to get out of bed, too tired to talk and sleeping 14-16 hours a day. Avoiding hot water and socks and other skin protection stuff was pretty easy for me. It;s caused others major problems. Had white cell booster injections twice, first time I felt wonderful, really well and get my chemo on schedule for the only time in the whole treatment, second time didn't make any difference at all. I was told transfusions onl;y help red blood cells or platelets. Managed to just be on the right level for those. Keeping my hair was nice though, it just thinned a bit!

    Because I had a mild reaction fo carboplatin on the last cycle of the second lot, I was given piriton and hydrocortisone before getting it this time, as a precaution, and that sorted it out. I was told that even if you react to carbo. mildly once, you may have an extreme reaction the next time. Don't really now about its efficacy as a single agent though.

    I'm waitng to see if/when chemo time is coming (finished August) - a spot on my hip causing problems, but currentlu under control. May depend on what happens to my lung bits. Always something going on with this disease isn't there. Best to all. Do post how you get on. Must get familiar with ovacome member posting site, have only dabbled so far. I think there is something on Facebook, amyone know about it??

    Well get some fun tomorrow, if nothing else I am going to put my lipstick on!  Love from Misky

  • Hi Kate,

    Thanks for the reply - very informative! I'm relieved to hear that carboplatin alone can be as effective as carbo/taxol. I was worrying that she was going to get a much weaker treatment but it seems like there isn't much difference in it. And it seems sensible to try and stop the neuropathy getting too bad. Also good to know that having an allergic reaction doesn't mean they have to stop treatment all together.

    Hope you're still doing well after your latest chemo - steroids certainly cheer my mum up too! haha.

    Sally xx

     

  •  

    Hi Misky,

    Good to hear from you.  I am rapidly learning from you all that there's a lot of individual differences in the way people react to treatments for this thing!  Glad the neuropathy was only temporary for you. Carbo/Caelyx sounds like it was pretty tough but it's good news that you managed to get through the whole treatment, and also that your hip problem is under control. Thanks again for your support xx

    On other things: I've joined ovacome too but haven't been on for a while - had a few problems posting messages (probably due to my ancient lap top!)

    I've also joined an American site: the 'ovarian cancer national alliance' . Obviously they have a different health care system in place there so it's difficult to compare notes, but someone posted this link for me and I thought I'd include it here in case other people who are reading the thread have similar questions to mine in the future:

    Single Agent Carboplatin For First-Line Ovarian Cancer

    http://cancerfocus.org/forum/showthread.php?t=1156

    It's citing a paper from the Lancet (2002) which suggests that using carbo by itself is equivalent to using carbo/taxel for first line treatment.

    Whether anything new has been done in the last 7 years I don't know, but I thought it was a useful piece of information to have for discussion with the consultant.

    Bye for now, love from

    Sally xxx

  • Hello ladies

    Just another quick idea - a new charity aimed specifically at ovca was set up last year, called Target Ovarian Cancer.  I've become involved with them and find them incredibly dynamic and proactive.  They did the pathfinder study which was launched at the House of Commons last year and have a lot of other initiatives under way to raise awareness of ovca.

    http://www.targetovarian.org.uk/

    Two of the staff came to Reading to talk to our support group last month and were very interesting and informative.
    Hope you find it interesting!
    Hugs, Kate xxx

  • Hello - I am writing on behalf of my mother (age 68), who was diagnosed with ovarian cancer in March.  She is on a trial (Neo ESCAPE) where carboplatin and taxol are separated.  A third drug, Gemcitabine, is added either to the carboplatin cycle (pre-surgery) or the taxol cycle (post surgery).  I would be interested in hearing from anyone who has been or is currently on this trial.

Page 1 of 1